November 1967

Allergic Pulmonary Infiltrates Probably Due to Nitrofurantoin

Author Affiliations

New Orleans

From the US Public Health Service Hospital, New Orleans.

Arch Intern Med. 1967;120(5):631-634. doi:10.1001/archinte.1967.00300040115021

NITROFURANTOIN has been generally accepted as a relatively safe and useful medication used in treating genitourinary infections. Complications resulting from the drug are rare but include hemolytic anemia,1 polyneuropathy,2 and anaphylactoid reaction.3,4 In 1962, Israel and Diamond 5 reported a case of pleuropulmonary reaction following nitrofurantoin administration. Since then sporadic reports of nitrofurantoin induced pulmonary reaction have appeared both in this country and in the foreign literature.6-13

Because of its rare occurrence and confusing clinical presentation the following two cases of pulmonary reaction following nitrofurantoin therapy are presented.

Report of Cases 

Case 1 (USPHS 11 24 37).  —A 62-year-old American seaman developed symptoms of urgency and nocturia. On Sept 16, 1965, he was admitted to the US Public Health Service Hospital for suspected chronic prostatitis and evaluation for benign prostatic hypertrophy. His medical history was unremarkable except for intermittent nasal congestion and a chronic, nonproductive

First Page Preview View Large
First page PDF preview
First page PDF preview